Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Flagstaff, AZ

February 15, 2019Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 15, 2019, 3:25 PM MST for Coconino County, Navajo County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2019, 3:25 PM MST (22:25 UTC)
Expired
Feb 15, 2019, 7:15 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WGUS55 KFGZ 152225
FFWFGZ
AZC005-017-160215-
/O.NEW.KFGZ.FF.W.0013.190215T2225Z-190216T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
325 PM MST FRI FEB 15 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...
  Coconino County in north central Arizona...

* Until 715 PM MST

* At 320 PM MST, automated river gauges in Jacks Canyon, southwest 
  of Winslow, indicated a 10.3 foot rise. Similar water levels are 
  moving down Clear Creek and Chevelon Creek toward Winslow. Flood 
  waters will reach the Little Colorado River in Winslow shorty and 
  will move downstream, near North Park Road. Stay away from 
  waterways, flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Winslow, Chevelon Butte and Homolovi State Park Campground. 

This includes the following streams and drainages...Clear Creek... 
Sand Draw...Black Canyon...Chevelon Canyon...Little Colorado 
River...Jacks Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3525 11078 3519 11065 3514 11063 3504 11064
      3494 11050 3480 11052 3464 11087 3472 11095
      3489 11095 3501 11068 3513 11068

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 10:45 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 15, 10:45 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1045 AM MST Fri Feb 15 2019

.SYNOPSIS...Expect partly cloudy and generally dry conditions
today. Areas rivers and streams will continue to run high. A fast
moving cold front will bring a few inches of new snow to the high
country late tonight, with scattered snow showers then continuing
Saturday afternoon. A much stronger storm will bring significant
accumulating snow and very cold air to much of the region Sunday
afternoon afternoon through Monday.

&&

.DISCUSSION...A transition day is in store today as weak ridging and
westerly flow has developed in the wake of last nights storm system.
Many area rivers, streams, creeks and washes are still flooding, or
at least running higher than normal. However, levels should recede
all day, as no additional precipitation is expected through the
evening.

By tonight and likely through the rest of the forecast period,
winter returns as a long wave trough develops over the western U.S.
The first s/wv in this trough will cross the central Sierras this
afternoon and into northern Arizona tonight. Despite relatively weak
forcing, the attendant cold front will have plenty of residual
moisture to work with. In addition, decent southwest flow will
provide good upslope forcing along the Mogollon Rim and model
soundings are showing moderate instability in the boundary layer.

Most likely outcome is 4-6 hours of moderate snow showers along the
front, with instability showers then continuing through Saturday
morning. Current grids have 1-4 inches of snow and this looks pretty
good, we may bump up amounts from Flagstaff northward.

A much deeper system arrives on Sunday, bringing more widespread and
heavier snowfall to the area Sunday night and Monday. Snow levels
will be quite low with this storm, with most areas seeing snowfall
and accumulating snow above 4000 feet. Models are still struggling
with the placement of the most organized bands, many areas will see
4-8 inches, with higher amounts along and just south of the rim.

Snow showers continue into Monday and Monday evening as the cold
pool passes overhead, with improving conditions on Tuesday.

A much more significant storm still looks likely for Thursday and
Friday. This storm will arrive after many days of below freezing
temperatures and widespread snowfall, so impacts could be severe.
Stay tuned.

&&

.AVIATION...For the 18Z Package...Expect VFR conditions for most of
northern Arizona, along with localized MVFR conditions along the
Mogollon Rim, through 00Z Sat. After 00Z Sat, a cold front will move
into northwest AZ and spread -SHSN/-SHRA and MVFR/IFR conditions
from west to east overnight. Breezy south to southwest surface winds
at 10-20G20-30kts along the high terrain through the TAF period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...After a break today, a colder system will bring rain
and snow showers to the area Friday night through Saturday morning.
A trend of below average temperatures begins Saturday, along with
breezy winds.

Sunday through Tuesday...Unsettled weather and cold temperatures
will continue this period with additional precipitation chances each
day. A strong winter storm looks to impact the area Sunday night and
Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Flood Watch through this afternoon for AZZ008-018-037-038.

&&

PUBLIC...Peterson
AVIATION...Lynum
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Feb 15, 11:04 AM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1104 AM MST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      2 NNW BLACK CANYON CITY 34.09N 112.15W
02/15/2019                   YAVAPAI            AZ   MESONET

            BLACK CANYON CREEK AT MAREN AVE STREAM GAUGE
            (YBSA3) SHOWED A 2 FT. RISE IN FOUR HOURS
            (FROM 8:30 PM TO 12:30 AM).

&&

TM
Local storm report, Feb 15, 11:16 AM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1116 AM MST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      1 SW KACHINA VILLAGE    35.09N 111.70W
02/15/2019                   COCONINO           AZ   PUBLIC

            SOCIAL MEDIA REPORT OF A FLASH FLOOD AT THE
            INTERSECTION OF ANCIENT TRAIL AND THE
            PUMPHOUSE WASH IN KACHINA VILLAGE.

&&

TM
Local storm report, Feb 15, 11:29 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1129 AM MST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      10 E CAMP VERDE         34.54N 111.69W
02/14/2019                   YAVAPAI            AZ   MESONET

            WEST CLEAR CREEK NEAR CAMP VERDE STREAM
            GAUGE (WCLA3) SHOWED A 5.7 FT. RISE IN 45
            MINUTES (FROM 11:00 PM TO 11:45 PM).

&&

TM
Local storm report, Feb 15, 11:35 AM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1135 AM MST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      1 W BLACK CANYON CITY   34.07N 112.15W
02/15/2019                   YAVAPAI            AZ   MESONET

            AGUA FRIA AT OLD BLACK CANYON HIGHWAY STREAM
            GAUGE (AFBA3) SHOWED A 2 FT. RISE IN SIX
            HOURS (FROM 1:30 AM TO 7:20 AM).

&&

TM
Local storm report, Feb 15, 11:44 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1144 AM MST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      12 SW STRAWBERRY        34.28N 111.64W
02/15/2019                   GILA               AZ   MESONET

            EAST VERDE RIVER NEAR CHILDS STREAM GAUGE
            (EVDA3) SHOWED A 10 FT. RISE IN SIX HOURS
            (FROM 7:45 AM TO 1:10 AM).

&&

TM
Local storm report, Feb 15, 11:50 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1150 AM MST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 SSE JAKES CORNER      33.98N 111.30W
02/15/2019                   GILA               AZ   MESONET

            TONTO CREEK ABOVE GUN CREEK STREAM GAUGE
            (TNRA3) SHOWED A 4.5 FT. RISE IN FOUR HOURS
            (FROM 1:45 AM TO 6:00 AM).

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 7:38 PM MSTFlash Flood WarningFGZCoconino, Yavapai14 hr
Feb 14, 8:17 PM MSTFlash Flood WarningFGZYavapai8 hr
Feb 14, 8:35 PM MSTFlash Flood WarningFGZYavapai8 hr
Feb 15, 12:29 AM MSTFlash Flood WarningFGZCoconino6 hr
Feb 15, 3:30 AM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr
Feb 15, 4:40 AM MSTFlash Flood WarningFGZYavapai6 hr
Feb 15, 5:16 AM MSTFlash Flood WarningFGZGila, Yavapai6 hr
Feb 15, 5:37 AM MSTFlash Flood WarningFGZGila6 hr
Feb 15, 6:56 AM MSTAreal Flood AdvisoryFGZNavajo4 hr
Feb 15, 9:29 AM MSTAreal Flood WarningFGZYavapai6 hr
Feb 15, 11:36 AM MSTAreal Flood WarningFGZGila11 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.